Illinois, 2024

Hail and Damaging Winds in Illinois, August 5, 2024

August 5, 2024 · NWS LOT · 6 events in 5 counties and zones

A couple of rounds of scattered thunderstorms moved across northern Illinois on the 5th, first in the early morning hours and again during the evening. The storms produced sporadic reports of severe hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A couple of rounds of scattered thunderstorms moved across northern Illinois on the 5th, first in the early morning hours and again during the evening. The storms produced sporadic reports of severe hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 5, 5:27 AM CST, 8 minutes earlier. Its key messages:

  • Periods of showers and thunderstorms expected in the area today into Tuesday. Some storms could become severe, particularly late this afternoon and evening.
  • Wednesday through the weekend look pleasant with comfortable temperatures, low humidity levels, light winds, and slim (<10%) chances for regional rainfall.
Area forecast discussion, Aug 5, 5:27 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
627 AM CDT Mon Aug 5 2024

.KEY MESSAGES...

- Periods of showers and thunderstorms expected in the area
  today into Tuesday. Some storms could become severe,
  particularly late this afternoon and evening.

- Wednesday through the weekend look pleasant with comfortable
  temperatures, low humidity levels, light winds, and slim
  (<10%) chances for regional rainfall.

&&

.DISCUSSION...
Issued at 422 AM CDT Mon Aug 5 2024

Through Tuesday:

A well-defined synoptic surface low (for early August
standards) is evident in surface analysis early this morning
over southwestern South Dakota and northwestern Nebraska. To its
east, an elongated frontal boundary extends in the Great Lakes
region. This frontal boundary will play a key role in our
forecast through Tuesday, influencing both our thunderstorm
chances and temperatures in what is a fairly complex forecast.
Starting with thunderstorm chances, it appears that we will have
up to 3 or 4 windows for thunderstorms to occur in our area
over the next 48 hours.

The first opportunity will come early this morning as a
shortwave trough approaching the area from the northwest
interacts with the effective frontal zone, which has been
augmented by outflow from earlier thunderstorms near Green Bay.
At the same time, a northwest-southeast oriented low-level jet
is also expected to strengthen over the I-90/94 corridor in
western/central Wisconsin. Taken together, convection is likely
to blossom near the southward-sagging effective front and along
the nose of the low-level jet over the next few hours. It's
possible that this will end up occurring over Lake Michigan and
not inland over Wisconsin and northern Illinois, but if radar
trends and recent HRRR runs are any indication, then the
northeastern quadrant of our CWA still appears to be decently
positioned to potentially see a storm or two this morning. If
storms do occur here this morning, then lightning, gusty winds,
and small hail would be the main threats with them.

It appears that we'll be precipitation-free for at least the
late morning and early afternoon as the morning shortwave will
have departed and the low-level jet will have shifted eastward
and weakened, leaving us in no man's land with respect to
synoptic-scale forcing. There will likely be at least one
surface boundary laid out somewhere across our forecast area
come this afternoon, however. This could be an outflow boundary
from any morning storms that occur, the lake breeze, the
aforementioned front, or some hybrid of these boundaries.
Regardless of the origin or the type of boundary, it appears
increasingly likely that it will serve as a focus for
thunderstorm development late this afternoon or evening as
synoptic-scale forcing increases once again with the arrival of
another mid-level disturbance and as low-level warm air
advection/isentropic ascent gradually ramps up. If any
developing convection during this time frame can mature enough
to make full use of the thermodynamic and kinematic parameter
space, then deep layer shear profiles look to be sufficiently
strong to support the development of supercells that would carry
a threat for large hail and damaging winds. Clustering of cells
may also end up yielding one or more forward-propagating bow
echoes, which would primarily carry a damaging wind threat. A
tornado/landspout threat could also be realized if any storms
manage to latch onto any sort of surface boundary.

This second window for thunderstorms will likely wind down by
the late evening/early overnight, but attention will then turn
to a band of soaking, frontogenetically-driven rainfall north of
the aforementioned frontal boundary that will arrive at our
longitude overnight as the aforementioned surface low approaches.
Pretty much all of the latest guidance keeps the bulk of this
rain band to our north in Wisconsin, but still keeps it close
enough to our forecast area to where our northernmost counties
could at least get grazed by it. With the frontogenetic
circulation likely to overlap the axis of upright instability in
place over the region, thunderstorms are likely to be embedded
within the broader rain shield, particularly along its southern
periphery. In fact, most of the 00Z CAMs model either a singular,
dominant bowing storm complex or arcs of equally-spaced, gravity
wave-induced convection parading along the southern periphery
of the rain band, which could potentially translate to a
damaging wind threat if this comes to fruition. This would be a
possibility regardless of whether these storms end up being
elevated or surface-based, particularly in the latter scenario.
Much like our overall precipitation chances, the greatest
likelihood of any strong to damaging winds occurring overnight
would be near the Illinois-Wisconsin state line, but even if
these storms miss us to the north, their impact could still be
felt here in the form of a strong, abrupt wind shift and/or
increasingly choppy waves in our marine zones.

Most of any precipitation should come to an end by the
afternoon, though light showers on the backside of the low
pressure system could linger well into the afternoon and
evening. If the aforementioned frontal boundary is slow to exit
the area, then couldn't rule out an additional round of
thunderstorms during the afternoon as convective temperatures
are breached -- this time across our southeastern counties.
However, this does not appear to be the most likely outcome at
this time.

Lastly, temperatures are expected to vary widely across our
forecast area as the frontal boundary bisects it. Today, high
temperatures should reach the mid 80s to low 90s across most of
the area with the delayed arrival of the front. With dew points
in the low to mid 70s, this will translate to peak heat indices
in the mid 90s to around 100F. Areas near the lake and in far
northeastern Illinois (mainly in Lake County, IL) don't look
like they'll get quite as warm with the lake breeze/front
expected to arrive soon enough to help keep temperatures cooler
there. Then on Tuesday, it'll be a tale of two seasons across
our forecast area with a notable temperature gradient likely to
be present with the front draped over us. South of the front,
it'll still feel summer-like with temperatures warming into the
80s and low 90s amidst similar humidity levels and heat indices
to today. Areas north of the front look to get an early taste
of fall with upper 60s/low-mid 70s temperatures, somewhat dreary
conditions at times, and breezy northeasterly winds. These
winds will also whip up high waves on Lake Michigan, leading to
an elevated threat for rip currents at local beaches. A Beach
Hazards Statement for Tuesday will thus likely need to be
issued by the day shift today.

Ogorek

Tuesday Night through Sunday:

With a surface high pressure system centered over the Upper Great
Lakes and the upper-level jet displaced somewhat toward the north,
Wednesday through the weekend look decidedly pleasant. The pattern
will support daily highs in the upper 70s to lower 80s, lows in the
upper 50s to lower 60s, low humidity levels, light winds, plenty of
opportunities to see the sun, and slim (<10%) chances for rainfall.

Borchardt

&&

.AVIATION /12Z TAFS THROUGH 18Z TUESDAY/...
Issued at 627 AM CDT Mon Aug 5 2024

Showers and thunderstorms near the terminals this morning should
continue moving east over the next few hours, giving way to a
period of dry weather from mid-morning to early afternoon. Winds
will be southwesterly through the morning, and various VFR cloud
decks will stream overhead.

This afternoon, a hybrid lake breeze and cold front with a
northeasterly wind shift will move southwest across the
airspace, reaching ORD/MDW/DPA/GYY in the 20-21Z timeframe and
RFD in the 22-23Z timeframe. Along and near the front, showers
and storms may redevelop this afternoon and evening. CAM
guidance appears to have a consistent enough signal to warrant
PROB30 groups at all terminals centered on the afternoon and
evening hours.

Showers and storms may fester as late as 05-06Z tonight before
another dry period commences. As a surface low tracks through
the area, one more round of showers and storms may occur in the
09-15Z timeframe, though the axis of highest coverage is
currently favored north of the Wisconsin state line. With that
said, a reinforcing surge of northeasterly winds is expected to
move across the terminals, potentially accompanied by low-end
MVFR to high-end IFR cigs.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 5, 3:51 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
451 AM CDT Mon Aug 5 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-061000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
451 AM CDT Mon Aug 5 2024 /551 AM EDT Mon Aug 5 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Tornado Risk.
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
     Level 2 of 5 Large Hail Risk...up to quarter size.
  Limited Flooding Risk near the Wisconsin state line.

DISCUSSION...

Periodic thunderstorms may be seen across portions of the area
early this morning, late this afternoon into the evening, and
late overnight. Some storms may become severe, particularly late
this afternoon and evening. A band of soaking rainfall is largely
expected to remain in Wisconsin overnight tonight, but if it sets
up farther south than expected, then some potential for flooding
will exist in far northern Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Thunderstorms may occur in far northern Illinois early Tuesday
morning and in northwest Indiana Tuesday afternoon. There is a
low chance that these storms will produce damaging winds.

Breezy northeast winds on Tuesday will generate large waves,
leading to dangerous swimming conditions at southern Lake Michigan
beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 35-40 mph.

LMZ740>745-061000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
451 AM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft late tonight.
  Limited Thunderstorm Risk...with an associated:
     Thunderstorm Waterspout Risk
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
     Level 2 of 5 Hail Risk...up to quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.

Ogorek

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 5, 4:17 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
517 AM CDT Mon Aug 5 2024

ILZ006-051045-
Lake IL-
517 AM CDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAKE COUNTY THROUGH
545 AM CDT...

At 517 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gurnee, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Waukegan, North Chicago, Gurnee, Zion, Beach Park, Gages Lake, Park
City, Winthrop Harbor, Grandwood Park, Green Oaks, Wadsworth, Old
Mill Creek, and Russell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 8780 4239 8781 4238 8781 4236 8782
      4237 8782 4233 8783 4233 8782 4231 8782
      4232 8797 4247 8801 4249 8795 4249 8780
TIME...MOT...LOC 1017Z 258DEG 25KT 4240 8793

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ogorek

The radar

The Chicago radar (KLOT), 68 km away, was scanning. The volume nearest the first event began at 11:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Lake

When
August 5, 5:35 AM CST
Where
Lake County, Highland Park
Measured
1 in hail
Reported by
Public
Coordinates
42.180, -87.800

Hail, Cook

When
August 5, 6:07 AM CST
Where
Cook County, Edgewater
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -87.660

Thunderstorm Wind, Cook

When
August 5, 7:03 AM CST
Where
Cook County, 1.24 mi SE of Trumbull Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.690, -87.540

A large tree was uprooted south of Chicago's East Side neighborhood.

Thunderstorm Wind, Will

When
August 5, 7:04 AM CST
Where
Will County, 1.1 mi NNW of Homer Glen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.614, -87.950

Trees and tree limbs were downed near 151st St and South Parker Rd in Homer Glen.

Heavy Rain, Du Page

When
August 5, 3:10 PM CST to 4:28 PM CST
Where
Du Page County, 0.86 mi SW of Palisades
Reported by
Public
Coordinates
41.710, -87.940

A private weather station in far southeastern DuPage County recorded 3.3 inches of rain in roughly 1.25 hours.

Hail, Ogle

When
August 5, 4:45 PM CST
Where
Ogle County, 1.03 mi W of Woosung
Measured
2 in hail
Reported by
Public
Coordinates
41.910, -89.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202938, 1202940, 1202943, 1202944, 1202946, 1202945.